Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 196, NWS Paducah, KY

August 27, 2000Edwards County, Wabash County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 27, 2000, 1:00 AM CDT for Edwards County, Wabash County, Wayne County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 27, 2000, 1:00 AM CDT (06:00 UTC)
Expired
Aug 27, 2000, 1:45 AM CDT
In force
45 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Edwards County, IL, Wabash County, IL, Wayne County, IL

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:15 AM CDTThunderstorm WindCountywide, ILTree limbs were down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3339 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 270603
SVRPAH
ILC047-185-191-270645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
100 AM CDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTHERN ILLINOIS
  WABASH COUNTY IN SOUTHERN ILLINOIS
  WAYNE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 145 AM CDT

* AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM RINARD THROUGH WEST SALEM AND
  ORIO...OR ABOUT 12 MILES NORTH OF ALBION AND FAIRFIELD...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  TO FARIFIELD AT 115 AM CDT
  TO ALBION AT 115 AM CDT

THIS STORM HAS THE CAPABILITY OF PRODUCING HAIL AND WIND GUSTS TO 60
MPH.

LAT...LON 3856 8860 3829 8844 3833 8786 3856 8774

SDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:30 PM CDT, 11 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 1:30 PM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT SAT AUG 26 2000

LATEST SURFACE ANALYSIS SHOW LOW OVER NW MO WITH FRONT/TROUGH
EXTENDING THROUGH SPI AND EVV INTO SOUTH CENTRAL KY. OTHER WEAK
TROUGHS EXTENDED FROM THE LOW...ONE EXTENDS EAST THROUGH CENTRAL IL
AND INTO CENTRAL IN. THE OTHER EXTENDED FROM THE LOW SOUTHWARD NEAR
UNO AND INTO NE AR. KPAH RADAR INDICATED SOME NEW DEVELOPMENT NEAR
TN BORDER...LIKELY FROM OUTFLOW BOUNDARY. OTHERWISE...BULK OF PRECIP
MOVING OUT OF FA WITH LITTLE MORE THAN REMNANTS OF THE MORNING
TSRA'S REMAINING.

12Z MODEL RUNS DIFFER SIGNIFICANTLY WITH REGARD TO MODEL QPF. THE
NGM KEEPS RAIN OVER FA THROUGH 48 HOURS. FEEL THAT IS A BIT
OVERDONE. THE MESO ETA STOPS RA CHC AFTER 00Z TDY. CONSIDERING THAT
THE ATMSOPHERE WORKED OVER FROM THIS AM THUNDERSTORMS...REINITIATION
OF THE PRECIP WILL BE STRONGLY INHIBITED. IN ADDITION...THE MESO ETA
HAS BEEN PERFORMING ADMIRABLY OVER THE PAST SEVERAL DAYS AND WILL
CONTINUE TO FOLLOW ITS TREND. HOWEVER...WITH A BOUNDARY IN THE
VICINITY...HIGH DEW POINTS...AND A NW FLOW ALOFT CAN NOT RULE OUT
MENTION OF PRECIP. BUT WILL TAPER BACK POPS. MESO ETA BRINGS IN
ANOTHER CHANCE OF PRECIP SUNDAY PM ALONG FRONTAL BOUNDARY. WILL
INTRODUCE SMALL POPS FOR THAT TIME FRAME...MAINLY OVER SEMO.

EXTENSIVE CLOUD COVER KEEPING TEMPS DOWN FROM FWC. FURTHERMORE FWC
HAS BEEN RUNNING CONSISTENTLY TOO WARM. IN ADDITION...TIME HEIGHT
CROSS SECTIONS FROM THE ETA...AVN...AND NGM HOLD IN SIGNIFICANT
MOISTURE IN THE MID LEVELS. THEREFORE WILL BE CONSERVATIVE ON HIGHS
AND STAY TO WARM SIDE OF LOWS.

.PAH...NONE.

KH

x

In the hours before

Special weather statement, Aug 26, 8:51 PM CDT, 4 hours 9 minutes before
ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>009-MOZ076-086-087-
100-107>112-114-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT SAT AUG 26 2000

...STRONG THUNDERSTORMS NEAR CAPE GIRARDEAU AND ACROSS THE
SOUTHERN TIP OF ILLINOIS...

AT 850 PM...STRONG THUNDERSTORMS WERE DETECTED BY PADUCAH DOPPLER
RADAR...FROM NEAR CAPE GIRARDEAU IN SOUTHEAST MISSOURI...TO JUST
SOUTHEAST OF JONESBORO IN THE SOUTHERN TIP OF ILLINOIS. ANOTHER CELL
WAS DEVELOPING RAPIDLY JUST WEST OF JACKSON IN SOUTHEAST MISSOURI.
THESE STORMS WERE MOVING SOUTHEAST AROUND 25 MPH...AND CONTINUE TO
STRENGTHEN. THROUGH 930 PM...LOOK FOR SCATTERED STRONG THUNDERSTORMS
TO PERSIST ACROSS CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...AND
ACROSS UNION...ALEXANDER AND PULASKI COUNTIES IN SOUTHERN ILLINOIS.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN...AND FREQUENT DANGEROUS
LIGHTNING. IN ADDITION...SMALL HAIL AND ISOLA7TED WIND GUSTS TO 40
MPH ARE POSSIBLE. THESE STORMS WILL EVENTUALLY SPREAD INTO WESTERN
KENTUCKY THROUGH THE COURSE OF THE EVENING.
Special weather statement, Aug 26, 9:15 PM CDT, 3 hours 45 minutes before
ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>009-MOZ076-086-087-
100-107>112-114-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT SAT AUG 26 2000

AT 915 PM...STRONG THUNDERSTORMS EXTENDED FROM JUST WEST OF CAPE
GIRARDEAU MISSOURI...TO NEAR TAMMS IN ALEXANDER COUNTY IN SOUTHERN
ILLINOIS...TO ABOUT 15 MILES NORTHWEST OF PADUCAH. THE STORMS
CONTINUED TO MOVE SOUTHEAST AT 25 MPH. THROUGH 1000 PM...LOOK FOR
THE THUNDERSTORMS AFFECT ALEXANDER...PULASKI AND MASSAC COUNTIES IN
SOUTHERN ILLINOIS...AND BALLARD AND MCCRACKEN COUNTIES IN WESTERN
KENTUCKY...INCLUDING THE PADUCAH AREA. THE STORMS WILL CONTAIN BRIEF
HEAVY RAINFALL...FREQUENT LIGHTNING ANLD POSSIBLY SMALL HAIL. ALSO...
ISOLATED STRONG WIND GUSTS COULD OCCUR AND REACH 30 TO 40 MPH.
Special weather statement, Aug 26, 9:35 PM CDT, 3 hours 25 minutes before
ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>009-MOZ076-086-087-
100-107>112-114-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
935 PM CDT SAT AUG 26 2000

AT 935 PM...THUNDERSTORMS EXTENDED FROM CAPE GIRARDEAU MISSOURI...TO
PADUCAH KENTUCKY AND METROPOLIS ILLINOIS. THE STORMS CONTINUED TO
MOVE SOUTHEAST AT 25 MPH. SINCE 915 PM...THE STORMS HAVE WEAKENED.
THROUGH 1015 PM...BRIEF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL STILL ACCOMPANY THE STRONGER STORMS...MAINLY IN THE
METROPOLIS AREA AND THE NORTH SIDE OF PADUCAH. THE WEAKENING OF THE
STORMS HAS ENDED THE THREAT FOR EITHER SMALL HAIL...OR ISOLATED
GUSTY WINDS.

+
Local storm report, Aug 26, 10:15 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1015 PM CDT SAT AUG 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
U
1010 PM    7N METROPOLIS             IL   .75 INCH HAIL
08/26/00   MASSAC

RJP
Special weather statement, Aug 26, 10:28 PM CDT, 2 hours 32 minutes before
KYZ007-008-010-011-013-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1028 PM CDT SAT AUG 26 2000

...STRONG THUNDERSTORM APPROACHING EDDYVILLE AREA OF WEST KENTUCKY...

AT 1020 PM...A STRONG THUNDERSTORM WAS LOCATED ABOUT 2 MILES NORTH
OF CALVERT CITY...OR ABOUT 25 MILES EAST OF PADUCAH. THE STORM WAS
MOVING EAST ABOUT 30 MPH. VERY HEAVY RAIN AND HAIL UP TO ONE HALF
INCH IN DIAMETER WERE OCCURRING IN THIS STORM.

THE STORM WILL REACH EDDYVILLE AROUND 1040 PM...ACCOMPANIED BY
SMALL HAIL AND VERY HEAVY RAIN. PERSONS TRAVELLING ALONG THE WEST
KENTUCKY PARKWAY NEAR INTERSTATE 24 SHOULD BE READY TO PULL OVER IF
CONDITIONS BECOME UNSAFE.

YORK
Special weather statement, Aug 26, 10:58 PM CDT, 2 hours 2 minutes before
KYZ011>013-017-022-270435-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 PM CDT SAT AUG 26 2000

...STRONG THUNDERSTORMS APPROACHING THE HOPKINSVILLE AREA OF WEST
KENTUCKY...

AT 1055 PM...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG
INTERSTATE 24 FROM EDDYVILLE TO HOPKINSVILLE. THE STRONGEST STORM...
WHICH WAS 5 MILES NORTHWEST OF HOPKINSVILLE...CONTAINED SMALL HAIL
AND VERY HEAVY RAIN. THE STORMS WERE MOVING EAST SOUTHEAST AROUND 30
MPH.

THE STORMS WILL CONTINUE TO AFFECT CADIZ AND HOPKINSVILLE
THROUGH 1130 PM. ELKTON WILL BE AFFECTED BY 1130 PM. SMALL HAIL
UP TO ONE HALF INCH IN DIAMETER AND VERY HEAVY RAIN WILL BE THE
MAIN FEATURES OF TwHESE STORMS...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:49 PM CDTSevere Thunderstorm WarningPAHMassac31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.